Wyoming, 2014

Hail in Wyoming, August 25, 2014

August 25, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms in southern Albany and Goshen counties produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms in southern Albany and Goshen counties produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 10:47 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 10:47 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 AM MDT MON AUG 25 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MDT MON AUG 25 2014

AREA OF MAINLY LIGHT SHOWERS LIFTING NORTHEAST ACROSS SOUTHERN PARTS
OF THE CWA EARLY THIS MORNING IN ASSOCIATION WITH A WEAK IMPULSE
MOVING OUT AHEAD OF AN UPPER LOW OVER THE PACIFIC NW. THIS ACTIVITY
SHOULD CONTINUE TO LIFT NORTHEAST OVER MAINLY THE PLAINS THIS
MORNING WITH ADDITIONAL WIDELY SCATTERED CONVECTION AGAIN THIS
AFTERNOON AND EVENING MAINLY NEAR THE MTNS. PANHANDLE AREAS LOOK
TO BE CAPPED THOUGH SOME ELEVATED CONVECTION MAY MOVE OVER PARTS
OF THE PANHANDLE. REPEAT PERFORMANCE EXPECTED TUESDAY AS THE UPPER
LOW MOVES SLOWLY ACROSS NEVADA AND WEAK IMPULSES LIFT NORTHEAST
AND ACROSS THE CWA AND COMBINE WITH A LITTLE BETTER INSTABILITY.
FAIRLY WIDESPREAD RAIN AND A FEW STORMS LOOKING A DECENT BET OVER
THE PLAINS TUESDAY NIGHT INTO WEDS AS THE UPPER LOW MOVES EAST
ACROSS UTAH INTO NW COLORADO WITH DIFFLUENT UPPER FLOW MOVING ACROSS
THE REGION ATOP MODEST LOW LEVEL UPSLOPE FLOW. TEMPERATURES MILD
THROUGH WEDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 410 AM MDT MON AUG 25 2014

A GENERAL CONSENSUS OF THE 00Z MEDIUM RANGE MODEL GUIDANCE HAS A
GOOD HANDLE ON THE LARGE SCALE PATTERN. A CLOSED UPPER LOW OVER
EASTERN UT/WESTERN CO OPENS OVER SOUTHERN CO/NORTHERN NM BY THURSDAY
MORNING. SURFACE LOW PRESSURE OVER THE CENTRAL HIGH PLAINS WITH A
TROUGH EXTENDING INTO THE NE PANHANDLE WILL FOCUS CONVERGENCE WITH
UPPER LEVEL DIFFLUENCE AS THE TROUGH PASSES OVER THE CENTRAL
ROCKIES. THIS WILL RESULT IN WIDESPREAD SHOWER COVERAGE WEDNESDAY
NIGHT...SHIFTING SOUTH AND EAST INTO CO AND KS THURSDAY. SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTORMS WILL BE POSSIBLE ALONG THE
CO BORDER THURSDAY. A DRIER AND MORE STABLE AIRMASS RETURNS IN
THE WAKE OF THE UPPER LOW/TROUGH FRIDAY AND WILL CONTINUE THROUGH
SATURDAY NIGHT WITH THE PASSAGE OF A SHORTWAVE UPPER RIDGE. A UPPER
TROUGH DIGGING SOUTHEAST FROM BRITISH COLUMBIA INTO THE NORTHERN
ROCKY MOUNTAINS SUNDAY WILL BACK THE FLOW ALOFT TO SOUTHWESTERLY
WITH SOME PACIFIC MOISTURE SPREADING EAST INTO WY. BEST FORCING FOR
SHOWERS WILL BE OVER NORTHERN WY...WITH ISOLATED AFTERNOON SHOWERS
POSSIBLE OVER THE MOUNTAINS AND PLAINS OF SOUTHEAST WY. WEST TO
SOUTHWEST WINDS WILL INCREASE ALONG AND WEST OF THE LARAMIE RANGE
EACH AFTERNOON THIS WEEKEND WITH GUSTS OF 30 TO 40 MPH POSSIBLE
SUNDAY. HIGH TEMPERATURES THURSDAY WILL BE NEAR SEASONAL NORMALS
(70S TO LOWER 80S)...WARMING TO ABOVE SEASONAL NORMALS FRIDAY
THROUGH SUNDAY (UPPER 70S TO UPPER 80S).

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1144 AM MDT MON AUG 25 2014

VFR PREVAILS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
FROM 20Z TO 02Z...PRODUCING LOCALIZED TURBULENCE...MVFR AND ERRATIC
WIND GUSTS. 09Z TO 15Z...AREAS OF IFR IN FOG AND LOW CLOUDS AT
LARAMIE AND CHEYENNE AND WESTERN NEBRASKA TAF SITES.

&&

.FIRE WEATHER...
ISSUED AT 340 AM MDT MON AUG 25 2014

FIRE WEATHER CONCERNS TO REMAIN ON THE LOW SIDE THROUGH AT LEAST
MIDWEEK WITH WEATHER EXPECTED TO STAY NON-CRITICAL. AN UPPER TROUGH
WILL MOVE SLOWLY TOWARDS THEN ACROSS THE AREA THROUGH WEDNESDAY WITH
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS OVER MOST
OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...JAMSKI
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 25, 1:09 PM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT MON AUG 25 2014

NEZ019>021-054-055-WYZ101>119-262015-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
209 PM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME STRONG...PRODUCING SMALL
HAIL...GUSTY WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY. MODERATE TO HEAVY RAIN WILL
BE THE MAIN THREAT FROM THUNDERSTORM ACTIVITY THROUGH THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-262015-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
209 PM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. LIGHT TO MODERATE RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN THREATS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TUESDAY THROUGH THURSDAY. MODERATE TO HEAVY RAIN WILL BE THE MAIN
THREAT FROM THUNDERSTORM ACTIVITY THROUGH THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 25, 1:48 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 25 2014

WYZ115-116-252115-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-
248 PM MDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY COUNTY UNTIL 315
PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LARAMIE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIE CITY CAMPGROUND...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 306 AND
322.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4148 10528 4128 10529 4121 10565 4138 10571
TIME...MOT...LOC 2049Z 255DEG 38KT 4132 10555

LIEBL

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Albany

When
August 25, 2:05 PM MST to 2:07 PM MST
Where
Albany County, Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -105.590

Quarter size hail was observed in Laramie.

Hail, Goshen

When
August 25, 4:15 PM MST to 4:17 PM MST
Where
Goshen County, La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -104.160

Quarter size hail was observed in La Grange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530514, 530515.